Vidyya Medical News Servicesm
Vidyya, from the Sanskrit "vaidya," a practitioner who has come to understand the science of life.

Volume 1 Published - 14:00 UTC    08:00 EST    22-APR-2000      
Issue 9 Next Update - 14:00 UTC 08:00 EST    23-APR-2000      

Vidyya Home  Vidyya

Home Of Our Sponsor, Vidyya.  Vidyya. Home

Vidyya Archives  Vidyya Archives

Search Vidyya  Search Vidyya

Visit Our Library  Ex Libris

Subscribe To Our News Service  Subscriptions

All About Us  About Vidyya



















Back To Vidyya Popular Heart Drug Linked To Deadly Problems


Plavix May Cause TTP


ABC News is reporting on a New England Journal Of Medicine early release regarding the drug, Plavix.

According to new research, 11 patients are now known to have developed TTP as a result of taking Plavix. Bristol-Meyers Squibb, which markets the drug in the United States, has agreed to immediately re-label Plavix warning patients that TTP is a possible side effect. Some physicians have been contacted by the pharmaceutical company regarding the drug's possible problems.

The antiplatelet drug Plavix (clopidogrel) is a new thienopyridine derivative whose mechanism of action and chemical structure are similar to those of ticlopidine. The estimated incidence of ticlopidine-associated thrombotic thrombocytopenic purpura is 1 per 1600 to 5000 patients treated, whereas no Plavix (clopidogrel)-associated cases were observed during phase 3 clinical trials and cohort studies.

Because of the association between ticlopidine use and thrombotic thrombocytopenic purpura and other adverse effects, Plavix (clopidogrel) has largely replaced ticlopidine in clinical practice. More than 3 million patients have received clopidogrel.

Ten of the 11 patients received Plavix for 14 days or less before the onset of thrombotic thrombocytopenic purpura. One patient died despite undergoing plasma exchange, the known therapy for TTP, soon after diagnosis.

Thrombotic thrombocytopenic purpura is a life-threatening, multisystem disease characterized by thrombocytopenia, microangiopathic hemolytic anemia, fever, neurologic changes, and renal abnormalities. Many drugs have been associated with the syndrome. TTP can look like a stroke and is often misdiagnosed by practitioners.

For more information read NEJM's early release: Thrombotic Thrombocytopenic Purpura Associated with Clopidogrel


Vidyya. Home |  Ex Libris |  Vidyya  | 
Subscription Information |  About Vidyya |  Vidyya Archives | 

Vidyya Home |  Home Of Our Sponsor, Vidyya. | Vidyya Archives | Search Vidyya  | Visit Our Library | Subscribe To Our News Service | All About Us | Get Vidyya For Your Website
Editor: Susan K. Boyer, RN
© Vidyya. All rights reserved.